Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 16, NWS Melbourne, FL

April 9, 2019Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 9, 2019, 4:00 PM EDT for Volusia County, Florida. It was in force for 19 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2019, 4:00 PM EDT (20:00 UTC)
Expired
Apr 9, 2019, 4:19 PM EDT
In force
19 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 95 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 4:05 PM EDTTSTM WND GST 39New Smyrna Beach Airpor, FLGUST TO 34 KNOTS FROM THE SW.
Apr 9, 4:08 PM EDTHAIL 0.885 Nnw Edgewater, FLNICKEL SIZE HAIL ON RIVERSIDE DRIVE IN NEW SMYRNA BEACH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

840 
WUUS52 KMLB 092000
SVRMLB
FLC127-092100-
/O.NEW.KMLB.SV.W.0016.190409T2000Z-190409T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
400 PM EDT TUE APR 9 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  East central Volusia County in east central Florida...

* Until 500 PM EDT.

* At 359 PM EDT, a severe thunderstorm was located over mainly rural 
  areas of Volusia County, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Port Orange, New Smyrna Beach, Edgewater, Oak Hill and Ponce Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 2882 8086 2908 8104 2912 8096 2884 8077
TIME...MOT...LOC 1959Z 228DEG 69KT 2921 8059 

HAIL...0.88IN
WIND...60MPH
 
$$

Johnson
1 follow-up statement
350 
WWUS52 KMLB 092019
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
419 PM EDT TUE APR 9 2019

FLC127-092029-
/O.CAN.KMLB.SV.W.0016.000000T0000Z-190409T2100Z/
Volusia FL-
419 PM EDT TUE APR 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VOLUSIA COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 2882 8086 2908 8104 2912 8096 2884 8077
TIME...MOT...LOC 2016Z 228DEG 69KT 2947 8026 

$$

Johnson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:00 PM EDT, 0 minutes earlier.

Area forecast discussion, Apr 9, 4:00 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
400 PM EDT Tue Apr 9 2019

.DISCUSSION...

Currently-Tonight...
Precip coverage has been rather sparse so far, despite a relatedly
unstable airmass overhead. Deep moisture remains acrs central FL
with RAP40 analysis measuring PWat values arnd 1.75", mean RH values
arnd 80pct thru H100-H70 and arnd 70pct thru H85-H50, H50 temps arnd
-10C, and h85-H50 lapse rates arnd 6.0C/KM. However, mid/upr lvl
cloud decks have persisted acrs the CWA for much of the day,
limiting sfc heating/destabilization. Furthermore, a lcly tight
low/mid lvl pgrad acrs the region has generated a brisk SW flow thru
the H100-H70 lyr (mean winds btwn 20-25KTS) which has suppressed the
formation of the east coast sea breeze and other mesoscale
boundaries. Even so, storms that have formed have managed to produce
small hail, fqnt CG ltg, and wind gusts arnd 40mph along the I-4
Corridor.

Rain chances to diminish aft sunset as the deep lyr prefrontal
moisture band works its way into the Atlc. Will go with a pre-first
pd to cover sct tsras thru late aftn...also will need to maintain
chc/slgt chc of shras/tsras overnight as "wrap around" moisture on
the backside of the trof works its way into the state. The Deep lyr
SW flow will combine with dense cloud to keep min temps in the
L/M60s, arnd 5F abv avg.

Wed-Wed night...
The "wrap around" moisture will work its way acrs the FL peninsula
thru the day, but most of central FL will gain the descending
backside of the mid lvl short wave  by midday, leaving little in the
way of dynamic support for organized convection. H100-H70 winds fcst
to veer to the W/NW while the post frontal H100-H70 anticyclone
builds over the Deep South and works to stabilize the H85-H70 lyr
with a moderately strong subsidence inversion...PWat values dropping
to 1.00"-1.25" by late aftn.

Will keep a 20pct chc of shras in for most of the CWA...30pct for
the Treasure Coast...to account for the lingering moisture, but
impact from any shras that dvlp will be minimal. Max temps generally
in the L80s with coastal regions from the Cape northward holding in
the U70s. Onshore flow dvlpg by Wed night will keep min temps in the
L/M60s.

Late week...
Thu-Sat will remain dry and warm as a strong early spring mid level
ridge builds overhead along with a stout high pressure ridge well
offshore over the western Atlantic. This will produce a steady,
moderate onshore breeze with max temps in the L-M80s near the coast
and U80s inland. Mins M-U60s for all but the immediate Space and
Treasure Coasts (70F or so).

Sun-Tue...
Global model guidance is in much better agreement with the
strength/movement of the next mid level trough across the MS Valley
Sunday afternoon, then turning it NE through the central Great
Lakes, with its base dampening out over the SE CONUS Sunday night.
The surface low lifting out will to the north will leave a
slowing/weakening cool front to ooze south into the northern half of
Florida and stalling Monday as it gets bridged by onshore winds,
which quickly veer to SE Tuesday.

Kept yesterday's forecast of POPs 20-30 pct for both days going,
with just s light chance for diurnal showers across the southern
half CWA, where moisture will be a bit deeper, for Tuesday. temps
will remain warm Sunday-Monday (M-U80s) in pre-frontal S-SW flow,
before cooling a little Tuesday as winds become onshore. Mins remain
in the M-U60s for most areas.

&&

.AVIATION...Thru 10/18Z.
Sfc Winds: Thru 10/00Z...S/SW 9-13KTS with ocnl sfc G18-23KTS. Btwn
10/00Z-10/03Z...bcmg SW 5-8KTS. Btwn 10/12Z-10/15Z...bcmg W/NW 6-
10KTS. Aft 10/15Z...N of KLAL-KVRB bcmg N/NW 8-12KTS...S of KLAL-
KVRB bcmg W/NW 9-13KTS with ocnl sfc G18-22KTS.

Vsbys/WX/Cigs: Thru 10/00Z...MVFR shras lkly/chc IFR tsras/slgt chc
LIFR +tsras with sfc G35KTS. Btwn 10/00Z-10/04Z...S of KISM-KTIX chc
MVFR shras/slgt chc IFR tsras...N of KISM-KTIX slgt chc MVFR shras.
Btwn 10/04Z-10/16Z...slgt chc MVFR shras. Aft 10/16Z...S of KVRB-
KOBE chc MVFR shras...N of KVRB-KOBE slgt chc MVFR shras.

&&

.MARINE...
Tonight...A weak storm system over the Deep South/Ern GOMex will
crank a cold front acrs the FL Peninsula overnight as it is absorbed
by a stronger storm system over the New England region. The leading
edge of the frontal trof will interact with the wrn flank of a
retreating Atlc ridge to generate a steady SWrly breeze thru
daybreak Wed...gentle to moderate over the nearshore waters,
moderate to fresh over the offshore leg. Seas 2-3FT nearshore and 3-
4FT offshore overnight...up to 5FT in the Gulf Stream...mainly in
short pd wind waves due to the offshore wind component. Cautionary
statements for the offshore leg overnight.

Wed-Wed Night...Shifting/diminishing winds as high pres builds acrs
the Deep South/Mid Atlc region behind the cold front...veering to a
light to gentle N/NW breeze north of Sebastian Inlet by early aftn,
W/NW south of the Inlet by sunset, then veering to a light to gentle
N/NE breeze areawide in the predawn hrs Thu mrng. Seas decreasing
overnight with the diminishing winds...subsiding to AOB 2FT nearshore
and 2-3FT offshore by early aftn.

Extended... A strong high pressure ridge building over the western
Atlantic will produce an increasing fetch of moderate SE flow
through Saturday. Seas building to 3-5FT Thu behind the front, then
dropping back to around 3-4FT through late week. Will need to watch
for the potential of a bit of a building ground swell late in the
week, given the lengthening fetch shown in the model guidance.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  65  80  65  82 /  30  20  10   0
MCO  67  83  65  88 /  30  30  10  10
MLB  67  82  67  83 /  40  40  10  10
VRB  67  84  66  84 /  40  40  10  10
LEE  66  84  65  87 /  30  20  10  10
SFB  66  83  65  87 /  30  30  10  10
ORL  67  84  65  87 /  30  30  10  10
FPR  67  84  66  84 /  40  40  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Short Term/Aviation...Bragaw
Long Term/Impact WX...Pendergrast
Hazardous weather outlook, Apr 9, 10:10 AM EDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1010 AM EDT Tue Apr 9 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1010 AM EDT Tue Apr 9 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are forecast to move quickly eastward
across east central Florida and offshore during the afternoon and
early evening hours. A few stronger storms may occur, with the
main threats being frequent lightning strikes, strong wind gusts
up to 40 to 50 mph and small hail.

Any areas that experience multiple rounds of heavy precipitation
could see localized heavy rainfall. This may cause minor ponding
of water on roadways and poor drainage areas.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms moving quickly eastward around 25 to
35 knots will have the potential to produce wind gusts in excess
of 34 knots across inland lakes, and as they push offshore the
east central Florida coast through the afternoon and early evening
hours.

.WIND AND SEA IMPACT...
South to southwest winds of 15 to 20 knots will occur over the
open Atlantic into tonight. Small craft should exercise caution if
venturing offshore into the evening and overnight hours for these
poor boating conditions.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
An elevated risk of rip currents will continue along the beaches
of east central Florida through the remainder of this week.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Pendergrast

In the hours before

Local storm report, Apr 9, 3:04 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
304 PM EDT TUE APR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             5 SSW COLLEGE PARK      28.51N 81.42W
04/09/2019  E0.70 INCH       Orange             FL   PUBLIC

            DIME SIZE HAIL REPORTED IN ORLANDO NEAR INTERSECTION OF
            33RD STREET AND JOHN YOUNG PARKWAY.

&&

PG
Special weather statement, Apr 9, 3:04 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Melbourne FL
304 PM EDT TUE APR 9 2019

FLZ045-046-091945-
Orange FL-Seminole FL-
304 PM EDT TUE APR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE AND SOUTHWESTERN ORANGE
COUNTIES UNTIL 345 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlovista, or near Oak Ridge, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Orlando, Sanford, Apopka, Altamonte Springs and Ocoee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2838 8136 2850 8163 2882 8134 2867 8102
TIME...MOT...LOC 1903Z 218DEG 25KT 2852 8143

Johnson
Local storm report, Apr 9, 3:13 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
313 PM EDT TUE APR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     6 SE DAYTONA BEACH      29.15N 80.97W
04/09/2019  E40.00 MPH       Volusia            FL   TRAINED SPOTTER

            SKYWARN SPOTTER IN DAYTONA BEACH SHORES ESTIMATED WIND
            GUSTS OF 35-40 KNOTS FROM S-SW WITH SMALL TREE BRANCHES
            DOWN.

&&

PG
Local storm report, Apr 9, 3:21 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
321 PM EDT TUE APR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
04/09/2019  M41 MPH          ORANGE             FL   ASOS

            GUST TO 36 KNOTS FROM THE SW.

&&

PG
Special weather statement, Apr 9, 3:28 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Melbourne FL
328 PM EDT TUE APR 9 2019

FLZ041-045-046-141-147-092015-
Coastal Volusia FL-Northern Brevard County FL-Orange FL-Seminole FL-
Inland Volusia FL-
328 PM EDT TUE APR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...NORTHWESTERN
BREVARD...EAST CENTRAL ORANGE AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL
415 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oviedo, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sanford, Titusville, Oviedo, Winter Springs and Edgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2866 8068 2845 8110 2877 8134 2899 8091
TIME...MOT...LOC 1927Z 240DEG 48KT 2864 8120

Johnson

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:23 PM EDTSpecial Marine WarningMLB67 min
Apr 9, 2:43 PM EDTSpecial Marine WarningMLB62 min
Apr 9, 3:04 PM EDTSpecial Weather StatementMLBOrange, Seminole41 min
Apr 9, 3:28 PM EDTSpecial Weather StatementMLBSeminole47 min
Apr 9, 3:33 PM EDTSevere Thunderstorm WarningMLBBrevard, Seminole, Volusia37 min
Apr 9, 3:56 PM EDTSpecial Marine WarningMLB49 min
Apr 9, 4:49 PM EDTSpecial Marine WarningMLB41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.